I am new here

Hi, I am new here and a little nervous. I was put into the hospital on Nov 7th for shortness of breath. They did a bunch of tests. They ruled out pneumonia. I went home on the 12th on 24/7 oxygen. they are now putting me on prednisone. They are not sure what I have and I am scared. Dr. said the steroid will increase my appetite and most likely gain weight. I can't gain weight. I am already quite overweight. I am in a deep depression. I need some advice from you to how to deal with being on oxygen 24/7 and with unknown lung problems. I am at a loss, I don't want to be like this. Can anyone help.

16 Replies

oldestnewest
  • Hi and welcome, I know it's was for me to say,but please try not to worry as that will do no good. Try to think positive and don't get stressed. I was the same when I was diagnosed in 2007, but I realised I was not helping myself by worrying. Try to keep smiling and please remember we are all here to give support and listen. Please let me know how you are doing and I'm always here if you fancy a chatxxx😊

  • It is all a little strange. Surely they must have told you a bit more? I love medical mysteries and if you are happy to share your story I should like to know about your symptoms and the history.

    It does sound very difficult. This is a very supportive and informative group. No one can diagnose your condition but you will get some help.

    All the best

    K x

  • Gramit you must feel really low not knowing what lung disease you may have but until a Dr explains what they are thinking you have it makes it worse. Go to your GP and tell them how your feeling and can they find out more information on your condition and what test will be needed so they know exactly what you're looking at. As far as 02 it does take time to adjust but you will and when that becomes easier to handle then you can start to feel a little better. You can always ring BLF to talk to someone and they will help. Thinking of you and hope things start to improve. X

  • Steroids increase the appetite but do not always lead to weight gain. You are aware they will make you feel empty when you are not so can guard against them a little and then ensure you have healthy snacks for when you do need to nibble, eg carrot sticks, celery sticks. I hope you get your diagnosis soon.

  • Hoping you get some answers soon and try not to worry too much though l know that's not easy.

    As mrsmummy says steroids need not mean weight gain if you have healthy snacks available. Good luck to you. Xxxx

  • Hello and welcome. I'm so sorry that you are going through all of this. Lung issues are scary and not getting a diagnosis right away is frustrating and depressing. Have you had a CT scan or just a regular x-ray? What kinds of blood tests? Ask a lot of questions and don't worry about the steroids causing weight gain. If you eat healthy, you won't gain weight. Quite a bit has been written about steroids on this forum Just do a search, you should find it interesting. Somebody on the forum once gave me some advice. Her name was Ngaire and I am going to pass it on to you. It meant so much to me I kept it. I hope it helps you...

    "They, (steroids) are keeping you breathing, drawing out the bad fluids in your chest and lungs (and even near your heart) and generally supporting your life. It may even pay off to try and make friends with them. I had a lovely nurse in hospital who taught me some tricks to cope with them - I hope you have a chat with a good one near you A.S.A.P.

    I wish you all the best

    Love Ngaire xx"

  • Welcome, and greetings :) I sit here looking at the rain, oxygen tubes up my nose and an inhaler in my mouth and I can still type... so there's hope for us all!! Steroids and antibiotics go into me when I get downstairs. I've got my red hamster face again -- but I'm breathing, expecting a visitor today, and I'm looking forward to Christmas...

    Moral of this: keep going. The worst news you can get isn't going to be the worst news you'll ever get, and we all cope with stuff like steroids, oxygen (blah blah). Be strong!!

    Catnip

  • First of all, DONT PANIC (like what I did). Your body is telling you that it has been through a rough time, and needs time to recover, to mend, to relax. It will take a long time for you, and your body to repair or adjust as much as possible. Take all the meds. Just because you are on them now, does not mean you will be on them forever. The same goes for oxygen. The body is very complex, and it will, again, take time for the health professionals to identify what is the exact cause.

    Try and do some gentle exercise, just move as much as you can, one step at a time.

    I recommend ringing the British Lung Foundation helpline.

    Warm hugs.

  • Hello and welcome Gramatt - hope you feel better soon

  • Hello and a warm welcome.

    Things must seem all over the place at the moment. It must be really scary for you. Unfortunately we can't tell you what your diagnosis is - you do need to push for that with your GP. If he/she doesn't know they can take it up with the hospital. There should be a respiratory nurse to support you with being on oxygen, or you could always ask here. Many of us have it.

    It's all a bit of a muddle and there's poor you sitting in the middle of it! Take care and keep in touch, Sue x

  • Hi & a warm welcome. You have been given some very sound advice so I cannot really add anything much. All I would say is don't worry about gaining weight with the steroids, that is the least of your problems. Just be aware that they make you feel hungry so watch your portions & don't snack. Drinking water sometimes helps if you feel hungry. Pennyxx

  • Hi gramatt, I have just been put on oxygen 24/7 since I left hospital at the beginning of October , I m getting on fine with it , its like having a tail my we boy said that he always knows where I am , I have asthma and another ling condition but without a byopsi they are not sure what it is 3 radiologist have looked at my ct scan and came up with 3 different diagnosis but apparently the treatment is the same for all 3 so its just trial and error just now ,

    I hope you are feeling better soon and get some answers , I am over weight to im over twice size i used to be , I have been on regular prednisone for years and I do eat a lot , i try and eat healthy but when you are depressed and unwell it the quickest and easiest foods you go for .

    You are not alone some people loseweight on steroids and its dose not affect everyone thr same way get your breathing sorted first and getting something for your depression go and see your doctor he will help put your mind at rest . you will get used to the oxygen it not that bad, but I dont go out much especially at this time of year .

    Good luck all the best

    loraine x

  • O2 is good for you , I swear and curse at mine when the tube trips me up, but i know it's there to help me. I am on steroids, very low ones at the moment , drink plenty of water , eat apples and little oranges, also yogurt when feeling peckish. But also have little treats when you want . It's difficult to live with but try and be positive, some days I am not , so it can be tough 😀

  • I've been recently in predisonone, for chest infection,after a week they made me feel very depressed, and short tempered, and out of character, I've stopped taking them now, my chest is still bad, I'm sic if doctors who haven't got time to see and hear u properly as a person. U should feel alot better mentally when u stop the predisonone. Take care

  • I think all of us on this site went through the same fear and doubt that your going through...scary stuff but I reckon this is the place for answers and a bit of a laugh...I hope you come to understand it's not an end but an adjustment to your lifestyle for the better...good diet...steady exercise at a rate that you decide and a positive outlook will you understand and get through this.

    Take care and listen to these people...They know exactly what your going through.

    Have a great Christmas and a "New You" New Year☺

  • Did they check to see if you were Alpha 1. That could be the problem?

You may also like...